Alert archive / Kentucky / Flash Flood Warnings in 2018
Flash Flood Warning 42, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Sep 22, 2018, 4:23 PM EDT for McCreary County, Whitley County, Kentucky. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 22, 2018, 4:23 PM EDT (20:23 UTC)
- Expired
- Sep 22, 2018, 7:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties McCreary County, KY, Whitley County, KY
The radar
The Knoxville radar (KMRX), 103 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 22, 6:30 PM EDT | FLASH FLOOD | Strunk, KY | WATER WAS REPORTED OVER THE ROAD ON OSBORNE CREEK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 127 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.4 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 197 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 794 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
631 WGUS53 KJKL 222023 FFWJKL KYC147-235-222330- /O.NEW.KJKL.FF.W.0042.180922T2023Z-180922T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service JACKSON KY 423 PM EDT SAT SEP 22 2018 The National Weather Service in JACKSON KY has issued a * Flash Flood Warning for... Southeastern McCreary County in south central Kentucky... West central Whitley County in south central Kentucky... * Until 730 PM EDT. * At 422 PM EDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to two inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Whitley City, Blue Heron, Duckrun, Cumberland Falls S.P., Redbird, Stearns, Clio, Goldbug, Pine Knot, Walden, Krupp and Bounty. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. && LAT...LON 3685 8410 3660 8434 3661 8463 3688 8431 $$ SHALLENBERGER
2 follow-up statements
338 WGUS73 KJKL 222208 FFSJKL Flash Flood Statement National Weather Service JACKSON KY 608 PM EDT SAT SEP 22 2018 KYC147-235-222330- /O.CON.KJKL.FF.W.0042.000000T0000Z-180922T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ McCreary KY-Whitley KY- 608 PM EDT SAT SEP 22 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM EDT FOR SOUTHEASTERN MCCREARY AND WEST CENTRAL WHITLEY COUNTIES... At 608 PM EDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to three inches of rain have already fallen. Flash flooding is expected to begin shortly. Some locations that will experience flooding include... Whitley City, Blue Heron, Duckrun, Cumberland Falls S.P., Redbird, Stearns, Clio, Goldbug, Pine Knot, Walden, Krupp and Bounty. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. Please report flooding to your local law enforcement agency when you can do so safely. && LAT...LON 3685 8410 3660 8434 3661 8463 3688 8431 $$ SHALLENBERGER
600 WGUS73 KJKL 222320 FFSJKL Flash Flood Statement National Weather Service JACKSON KY 720 PM EDT SAT SEP 22 2018 KYC147-235-222330- /O.EXP.KJKL.FF.W.0042.000000T0000Z-180922T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ McCreary KY-Whitley KY- 720 PM EDT SAT SEP 22 2018 ...THE FLASH FLOOD WARNING FOR SOUTHEASTERN MCCREARY AND WEST CENTRAL WHITLEY COUNTIES WILL EXPIRE AT 730 PM EDT... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3685 8410 3660 8434 3661 8463 3688 8431 $$ SHALLENBERGER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 22, 3:20 PM EDT, 1 hour 3 minutes earlier.
Area forecast discussion, Sep 22, 3:20 PM EDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 320 PM EDT Sat Sep 22 2018 .SHORT TERM...(This evening through Sunday night) Issued at 320 PM EDT SAT SEP 22 2018 18z sfc analysis shows the stalled cold front across the area. This is serving as a focus for additional shower and stray thunderstorm development this afternoon. Temperatures vary starkly across this boundary with mid 60s found northwest to the low 80s in the far southeast. Similarly, dewpoints range from the upper 50s northwest to the lower 70s in the south. Under an overcast sky winds are generally from the northwest at 5 to 10 mph. The models are in good agreement aloft with the broader details through the short term portion of the forecast. They all depict impulses moving east generally along the Ohio River between weakening ridging to the southeast and troughing to the northwest. This train of energy looks to keep some upper level influence in our forecast through the short term and beyond. Given the agreement do favor a blended solution with a strong lean toward the aggregate CAMs scenarios when it comes to PoPs and QPF through Sunday. Sensible weather will feature the start of a very wet period for Kentucky. This is as a result of a stalled frontal boundary over the area, decent moisture in the column, and the interaction with shortwave energy aloft. As a result of these ingredients, and some beefy forecast rainfall totals from the CAMs, have hoisted a flash flood watch - in conjunction with LMK and RLX - for all but our Tennessee border counties from 10 PM tonight through 10 pm Sunday evening. Temperatures will be rather steady state through the period as well with fall-like readings to the north and summer still seen in the south. There will also be a very small diurnal range along and north of the front. With periods of rain and convection there will also be areas of fog around during the night. Used the CONSShort and ShortBlend as the starting point for most of the grids - though did use the WPC guidance for the QPF. While we did not deviate much with the temperatures and dewpoints did adjust PoPs higher for much of the flood watch time frame. .LONG TERM...(Monday through Saturday) Issued at 304 PM EDT SAT SEP 22 2018 Longwave troughing will be the topic for the extended portion of the forecast. This troughing will begin to deepen across Central Canada at the start of the period, with much of the U.S. quickly becoming involved within the troughing pattern to some degree, especially as high pressure ridging sits off both the West and Southeast coasts. Kentucky will find itself in the southwest to northeast flow of this upper level troughing, with the upper level ridge located to our southeast. This will result in return S to SW flow across the region at the start of the period Monday, and continuing through at least mid week as the upper level pattern slowly transitions eastward. Several shortwaves will pass through this pattern as well, correlating to low pressure centers at the surface. These low pressure centers will also have cold fronts that will extend to the southeast. The first of these fronts is expected to move across Kentucky Wednesday into Wednesday evening. Winds will increase from the south ahead of the front and then become more northerly just after the frontal passage. The axis of the trough will move across the Ohio Valley Thursday night into Friday morning with a surface low pressure system pulling another reinforcing cold front across the region during this time as well. Behind this cold front and trough axis, we will find ourselves in dampening northwest flow, as a ridge begins to build back in from the south. With the combination of southerly flow through midweek, multiple upper level waves, and surface frontal features for the second half of the week, expect precip chances to continue through much of the forecast. Best rain chances will be Monday through Wednesday evening, lessoning after the passage of the first cold front. Low end chances will then remain in place through Friday, at which point the drier airmass moving behind the secondary cold front will cut off any remaining precip chances. While instability is not great, the presence of two fairly progressive fronts was enough to keep some slight chance thunder mention during much of the week, especially during the daytime hours. High temperatures will be near seasonable normals through much of the period (mid 70s). The exception will be Tuesday, when strong southerly flow ahead of the first cold front will help boost temperatures into the low 80s across the CWA. Overnight lows, however, will remain above normal, as ongoing cloud cover will keep us insulated and prevent radiational cooling. Temperatures will cool behind the cold front on Friday, but will begin to rise again heading into the weekend as the ridge builds in from the south. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) ISSUED AT 150 PM EDT SAT SEP 22 2018 A surface cold front across the area will keep showers and potential thunderstorms in the forecast through the first part of the evening. A brief lull in the shower activity will be possible for a time this evening, before increasing in areal coverage once again towards dawn. Consequently, any increase in ceilings this evening will fall once again late staying low into Sunday morning. Winds will average around 5 kts out of the northeast through the period. && .JKL WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 10 PM EDT this evening through Sunday evening for KYZ044-050>052-058>060-068-069-079-080-104-106>120. && SHORT TERM...GREIF LONG TERM...JMW AVIATION...GREIF
Hazardous weather outlook, Sep 22, 3:25 PM EDT, 58 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 325 PM EDT Sat Sep 22 2018 KYZ044-050>052-058>060-068-069-079-080-104-106>120-232230- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Elliott-Morgan-Johnson-Wolfe-Magoffin- Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-Martin- Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 325 PM EDT Sat Sep 22 2018 ...FLASH FLOOD WATCH IN EFFECT FROM 10 PM EDT THIS EVENING THROUGH SUNDAY EVENING... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Showers and occasional thunderstorms are expected overnight. Some of these showers and storms will produce heavy rainfall which will increase the threat of flash flooding during this time. Please see the latest flood products for more information .DAYS TWO THROUGH SEVEN...Sunday through Friday. Showers and thunderstorms are likely through Sunday, continuing the threat for heavy rainfall and flash flooding through Sunday evening. Thunderstorms will also be possible at times from Monday through Thursday, mainly during the afternoon and early evening hours. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of flash flooding overnight and Sunday. KYZ083>088-232230- Wayne-McCreary-Whitley-Knox-Bell-Harlan- Including the cities of Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, and Harlan 325 PM EDT Sat Sep 22 2018 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Thunderstorms will be possible overnight. Some showers and thunderstorms could be heavy at times. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms will be possible Sunday, tapering off in the afternoon. Thunderstorms will also be possible at times from Tuesday through Thursday, mainly during the afternoon and early evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. GREIF/JMW
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 2:50 PM EDT | Flash Flood Watch | JKL | Bath, Breathitt, Clay, Elliott, Estill, Fleming and 25 more | 4 days |
| Sep 22, 3:55 PM EDT | Areal Flood Advisory | JKL | Laurel, McCreary, Pulaski, Wayne, Whitley | 2 hr |
| Sep 22, 4:59 PM EDT | Special Weather Statement | JKL | Whitley | 46 min |
| Sep 22, 5:00 PM EDT | Special Weather Statement | JKL | Bell, Knox | 45 min |
| Sep 22, 5:44 PM EDT | Special Weather Statement | JKL | Bell | 61 min |
| Sep 22, 5:57 PM EDT | Special Weather Statement | JKL | Bell | 63 min |
| Sep 22, 7:31 PM EDT | Special Weather Statement | JKL | Harlan | 44 min |
Nearby
Flash Flood Warnings in Kentucky, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.